By Melanie Hinze
Aspirin should be avoided in patients taking oral anticoagulation, unless there is a strong indication for it, according to an Australian expert.
Adjunct Clinical Associate Professor Harry Gibbs, Cardiologist and General Physician at Alfred Health and Monash University, was speaking to Medicine Today about a recent study published in JAMA Internal Medicine. The study found that concomitant aspirin plus warfarin not only increased patients’ bleeding risk, but the addition of aspirin gave no clear therapeutic benefit.
‘Overall this study is in keeping with a host of other evidence which indicates that the combination of aspirin plus warfarin is associated with increased bleeding’, he said.
As such, aspirin should be avoided in patients receiving warfarin who don’t have a clear indication for it, such as recent percutaneous coronary intervention or acute coronary syndrome.
Although the study authors found that thrombosis rates were not reduced with this combination, Professor Gibbs said that this could be questioned, as the sample size was not large. ‘It did show an approximately 13% risk reduction with aspirin plus warfarin; however, a significant difference could not be found due to the small event rate,’ he noted.
The registry-based cohort study investigated 6539 adults enrolled at six anticoagulation clinics in Michigan, US, between January 2010 and December 2017. Participants were receiving warfarin therapy for atrial fibrillation or venous thromboembolism, without documentation of a recent myocardial infarction or history of valve replacement.
Overall, 37.5% of the patients were receiving concomitant aspirin without a clear therapeutic indication and these patients had statistically significant higher rates of bleeding and emergency department visits and hospitalisation for bleeding. However, the study authors reported no significant difference in thrombosis rates with or without aspirin at one year; and this persisted for at least three years of follow up.
JAMA Intern Med 2019; doi: 10.1001/jamainternmed.2018.7816.